Thunderstorm Wind, Franklin
- When
- August 27, 3:55 PM EST to 4:05 PM EST
- Where
- Franklin County, Central Portion
- Reported by
- NEWSPAPER
- Coordinates
- 37.017, -79.883
Thunderstorm winds downed trees across the central portion of Franklin county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 27th produced hail up to golf ball size and damaging winds.Thunderstorm winds downed trees across the central portion of Franklin county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 2:15 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT MON AUG 27 2001 SCT CONVECTIVE COVERAGE THIS AFTERNOON...ESPECIALLY OVR THE SOUTHWEST IN ADVANCE OF S/WV MVG OUT OF TN. LOTS OF CIRRUS OVR THETA-E FRONT BACK ACROSS ERN KY AND WV REDUCING HTG. ALSO ILN SNDG INDICATES MUCH DRIER MID LVL AIR MOVING IN...CAPPING THINGS SOMEWHAT. DONT EXPECT MUCH OF ANYTHING TO LAST INTO EVENING HOURS FOR NORTHWEST. HOWEVER EAST OF BLUE RDG MSAS SHOWS NICE THETA-E RDG AND AS STORMS MOVE EAST OFF OF MTNS THEY MAY LAST FOR A FEW HOURS INTO THE EVEING. LOOKING AT LOW CHC POPS FROM NC MTNS EASTWARD...AND SLGT CHC ELSEWHERE EXCEPT FOR FAR NORTHWEST. MDLS IN AGREEMENT KEEPING ONLY SHALLOW MSTR OVR US TUES WITH SUBSIDENCE AND DRY AIR ALOFT...BUT THERE MIGHT BE JUST ENUF LOW-LVL MSTR IN ADV OF SECONDARY FRONT BY THE EVENING TO JUSTIFY A LOW CHC POP FAR NORTHWEST...UPSLOPE WILL HELP TOO. WILL THROW OUT A SILENT 20 FOR LATE AFTERNOON AS WELL UP THERE. MDLS START TO DIFFER SOMEWHAT BY WED WITH AVN PUSHING DEEPER MSTR AND SFC TROF FARTHER SOUTH THAN ETA...WHICH IS TRYING TO INTRODUCE RETURN FLOW FROM THE WEST. WILL GO CLOSER TO AVN...EXPECTING BEST MSTR LINGERING NEAR THE NC/VA BRDR ALONG THE OLD FRONT. WILL GO SLIGHTLY WARMER WITH HIGHS DUE TO LESS CLOUD COVER ANTICIPATED. IN EXTENDED...NOT SURE HOW MUCH OF A BREAK WE MAY GET ON THURS. DEEPER MSTR NOT RETURNING UNTIL FRIDAY...BUT SOUTHERLY FLOW MAY RETURN AS OLD FRONT WASHES OUT. WILL KEEP THE CRNT CHC POPS IN THERE FOR ALL ZONES FOR NOW. ECMWF/CANADIAN BOTH FASTER WITH FRONT AND UPR LVL SYSTEM OVR THE WKND COMPARED TO MRF...SUGGESTING A POSSIBLE DRY SECOND HALF TO THE HOLIDAY WKND. MRF A LTL SLOWER WITH FRONT...AND LEAVES ENOUGH ENERGY BEHIND OVR THE SRN MISS VALLEY TO HELP LIFT THE FRONT BACK AGAIN THROUGH MONDAY...AND FLAT SFC HIGH JUST TO THE NORTH INCREASES EASTERLY FLOW SIGNIFICANTLY...SUGGESTING A REALLY WET WEEKEND. WILL PLAY IT CAUTIOUS GIVEN THE HOLIDAY WKND AND LEAVE A CHANCE IN THROUGH MONDAY...KNOWING THIS COULD REALLY GO EITHER WAY. FCSTID = 2 ROA 66 87 65 84 / 20 10 10 10 LYH 64 88 63 84 / 20 10 10 10 DAN 68 90 67 87 / 30 10 10 30 BLF 61 81 59 79 / 10 20 30 20 LWB 58 81 56 79 / 10 20 30 20 BCB 61 84 61 81 / 20 10 20 20 TNB 62 81 60 77 / 30 10 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE. SK
VAZ007-009-010-012>017-272115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT MON AUG 27 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE MOUNTAINS... THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY THROUGH THE LATE AFTERNOON. SOME OF THE STORMS WILL PRODUCE UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS CAN BE EXPECTED WITH THE STRONGER STORMS. NOGUEIRA
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265816, 5265815.